Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Des Moines, IA

May 19, 2004Hancock County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2004, 7:00 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2004, 7:00 PM CDT (00:00 UTC)
Expired
May 19, 2004, 8:00 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:09 PM CDTTSTM WND GST 602 S Buffalo Center, IAREPORTED BY LAW ENFORCEMENT.
May 19, 7:21 PM CDTTSTM WND GST 605 S Buffalo Center, IAREPORTED BY WINNEBAGO COUNTY SHERRIFF.
May 19, 7:21 PM CDTHAIL 15 S Buffalo Center, IAREPORTED BY WINNEBAGO COUNTY SHERRIFF.
May 19, 7:30 PM CDTHAIL 0.884 Nne Woden, IA
May 19, 7:43 PM CDTHAIL 0.882 Ene Crystal Lake, IAREPORTED BY TRAINED SPOTTER.
May 19, 7:49 PM CDTHAIL 0.881 Wsw Forest City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS53 KDMX 200000
SVRDMX
IAC081-109-189-200100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA
  NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 657 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF BANCROFT...OR ABOUT 48
  MILES WEST OF MASON CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR TITONKA AROUND 710 PM...
  NEAR WODEN AROUND 725 PM...
  NEAR CRYSTAL LAKE AROUND 735 PM...
  8 MILES SOUTH OF THOMPSON AROUND 740 PM AND
  NEAR FOREST CITY AROUND 755 PM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY
EVENING FOR WESTERN IOWA.

LAT...LON 4350 9425 4319 9430 4309 9357 4350 9354

$$

JOHNSON/DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:44 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 19, 2:44 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT WED MAY 19 2004

.SHORT TERM...TNGT THRU THU NGT

NEAR TERM FORECAST ISSUES DEAL WITH SEVERE POTENTIAL TONIGHT AND ANY
THREAT FOR FLOODING ESPECIALLY SW CWA.  CURRENT SYNOPSIS SHOWING
UPPER LEVEL 300HPA JET STREAK THROUGH GREAT BASIN INTO WRN DAKOTAS
WITH GOOD 40 TO 80 METER HEIGHT FALLS AT 500 BELOW LEFT EXIT REGION
IN ERN MT/ND. 500 RIDGING EXTENDING THROUGH THE CENTRAL PLAINS WITH
SOMEWHAT OF A WEAKLY DIFFLUENT FLOW OVER THE STATE. BETTER THAN 50
DEG TDS AT 850 FROM BIS SOUTH TO MPX AND ILX WITH 850 WARM FRONT
EVIDENT IN ANALYSIS FROM WRN KS TO CENTRAL MO. SFC ANALYSIS HAS SEEN
FRONTAL BOUNDARY SURGING NORTHWARD THROUGH EASTERN KS/NW MO AND IS
FAVORED AREA FOR CONVECTIVE INITIATION THIS EARLY THIS AFTERNOON
ALONG SFC INSTABILITY GRADIENT AS H5 SHORT WAVE EJECTS INTO AREA
FROM NORTHERN PLAINS. GIVEN EXTREME INSTABILITY...GREAT LOCALIZED
BULK SHEAR AND STEEP LOW LEVEL THETA-E LAPSE RATES THINK DAMAGING
WIND POTENTIAL IS HIGH WITH ANY LONG LIVED SUPERCELLS THIS EVENING.
FORECAST SOUNDING HWBZS AROUND 11K  SHOWING GOOD LARGE HAIL
POTENTIAL. TOR IS POTENTIAL IN FAR SW WITH EHIS APPROACHING 3 AND
WILL LIKELY EXPAND THROUGH S-CENTRAL.  LIMITING FACTOR OVERALL
APPEARS TO BE EXTENSIVE CLOUD COVER OVER THE CWA...BUT THIS IS
STEADILY ERODING ON THE SOUTHERN EDGE...BEGINNING TO TURN FROM
OVERCAST TO CLOUD STREETS.

POTENTIAL FOR FLASH FLOODING EXISTS WITH CURRENT PWATS 1-1.25 INCHES
AND AVERAGING 150-170 PERCENT OF NORMAL IN COMBINATION WITH RECENT
FLOODING OVER WEEKEND WILL NEED FLOOD WATCH. QUESTION WILL BE HOW
EXTENSIVE OF AN AREA TO COVER. POTENTIAL EXISTS FOR SIGNIFICANT
TRAINING OF CELLS IF ANY SYSTEM SHIFTS TO LINEAR CONVECTIVE MODE
LATE. LOWEST FFG GUIDANCE NUMBERS ARE FOUND SOUTH OF I-80 AND WEST
OF I-35 CORRIDOR. ACTIVE PATTERN CONTINUES WITH ETA PLAYING OUT
RELEASING INSTABILITY CENTERED MORE OVER EASTERN THIRD OF IOWA ALONG
SYNOPTIC BOUNDARY. ALOT WILL DEPEND ON LOCALIZED MESOSCALE
BOUNDARIES LEFT OVER FROM TONIGHT HOWEVER. THE PROLONGED PERIOD OF
POTENTIAL HEAVY RAINS LENDS VALIDITY TO FLOOD WATCH.

.LONGER TERM...FRI THROUGH WED

REGION REMAINS IN ZONAL TO INCREASING SWRLY FLOW ALOFT INTO WEEKEND.
BOTH THE ECMWF AND GFS ARE CONSISTENT WITH LOW SFC PRESSURE OVER
PLAINS AND SYNOPTIC THERMAL BOUNDARY LIFTING TO GENERALLY TO NORTH
OF STATE PLACING BEST POPS OVER NRN FORECAST AREA ON FRIDAY/FRIDAY
NIGHT. AS FOCUS FOR STORMS...LOW POPS PDS EXIST STILL IN THE MONDAY
TIMEFRAME. MADE MINOR UPWARD ADJUSTMENTS TO TEMPS IN SRN CWA OVER
WEEKEND. ADDED DAY 7 (WED) POPS GIVEN PERSISTENT PVA REGIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WEDNESDAY NIGHT
THROUGH THURSDAY ALONG AND SOUTH OF I-80 AND ALONG AND WEST OF I-35.

&&

RUSSELL
Hazardous weather outlook, May 19, 3:51 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED MAY 19 2004

IAZ044-045-057>059-070>072-081>083-092>094-192145-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
351 PM CDT WED MAY 19 2004

...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS LIKELY BY 5 PM...
ISOLATED SUPERCELL THUNDERSTORMS ARE LIKELY OVER THE NEXT 1 TO 2
HOURS ALONG A WARM FRONT WHICH LIES JUST WEST OF AUDUBON...CASS...
...ADAMS AND TAYLOR COUNTIES.  THIS INCLUDES AREAS IN AND AROUND
AUDUBON...ATLANTIC...CORNING...GREENFIELD...BEDFORD...CRESTON...
AND MOUNT AYR.  THESE STORMS COULD BECOME DANGEROUS QUICKLY...WITH
FAST DEVELOPING TORNADOES AND VERY LARGE HAIL.  BE PREPARED TO TAKE
APPROPRIATE ACTION IF A WARNING IS ISSUED. && STORM SPOTTER GROUPS
SHOULD BE READY FOR ACTIVATION SOON.

KULA

In the hours before

Local storm report, May 19, 5:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             ESTHERVILLE             43.40N 94.83W
05/19/2004  1.50 INCH        EMMET              IA   LAW ENFORCEMENT

&&

GRAMS
Local storm report, May 19, 6:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
611 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 SW DOLLIVER           43.42N 94.70W
05/19/2004  0.88 INCH        EMMET              IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 19, 6:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             8 SSW SWEA CITY         43.28N 94.37W
05/19/2004  0.75 INCH        KOSSUTH            IA   TRAINED SPOTTER

&&

JOHNSON
Special weather statement, May 19, 6:44 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 19 2004

IAZ004>007-015>017-023>027-033>038-044>049-057>061-070>074-200400-

...SEVERE THUNDERSTORM WATCH #220 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 AUDUBON               BOONE
  BUTLER                CALHOUN               CARROLL
  CASS                  CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              JASPER                KOSSUTH
  MADISON               MARION                MARSHALL
  PALO ALTO             POCAHONTAS            POLK
  SAC                   STORY                 WARREN
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:52 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth53 min
May 20, 4:51 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
May 20, 5:19 PM CDTSevere Thunderstorm WarningDMXClarke41 min
May 20, 6:21 PM CDTSevere Thunderstorm WarningDMXLucas54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.